• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

going on lithium

T

triple x

Active member
Joined
Nov 3, 2009
Messages
38
Location
dundee
does anyon have any advice and what does it do to you?
 
jax

jax

Well-known member
Joined
Nov 23, 2008
Messages
868
Location
Belfast, N.Ireland
I had no problems with lithium. The only thing it did which is serious enough, is that it gave me an under-active thyroid. That is controlled by medication. I had no other problems. Good luck with it.
Jacqui
 
A

Ada888

Well-known member
Joined
Nov 6, 2009
Messages
64
Location
Kent
I believe he was asking for personal experiences/feedback from others who have tried it.

Also, if anyone can tell me. If you are on lithium do you use the genetic version or brand?
I have been on lithium for several years. I have had it increased from time to time, I am now on 1000mg a day. It makes me put on weight when I have it increased. I have to have a blood test twice a year to check my thyroid function, etc. It aggravates my acne. I am taking the Priadel brand of lithium.
 
N

noodlepixie

Guest
hi im on 1000mg of lithium i find it just fine. i did stop it a while ago thinking i no longer needed it but my moods went on a high for a while then i was starting to get manic so the help was called ive now titrated back up but my dosage is under question... ive not really had side effects apart from a headache when ive not drank enough you need to drink plenty.. good luck with it..
 
S

suzy

Well-known member
Joined
Jun 26, 2009
Messages
1,064
I was on tribe forum and when I mentioned I take lithium someone said to stop, he didn't give a proper reason but loads of people there say it is bad. Well he just said it messes your liver up



I am on it, only side effect that yes I have had two bad flare ups of acne, still got scars my skin is smooth and I wear make up but without yeah I have some redness left. I am on 400mg. Oh yes they said it makes you feel less emotion, I agree as I am just on what I call a "plain level" I don't have highs, I don't have big lows just small dips. It doesn't put weight on me in fact I have now lost what weight I put due to olanzapine (This weight loss and not drinking enough water shot my lithium level up to number 1 and I had a bad week or two) so drink lots of water :)
 
nigheandonn

nigheandonn

Member
Joined
Nov 2, 2009
Messages
15
Hey triple X, I've been on lithium since April. At first it made me very dehydrated and constantly thirsty with dry skin, but that cleared up after a few weeks. I felt removed/stoned at first too, not sure if that's gone or if I just don't notice anymore, though I'm not even sure if that was due to the lithium or just my state of mind at the time! It seems to protect against the highs, but it doesn't keep me from getting depressed. However, I've gotten worse when I go off of it, worse as in down. (I'm probably not taking enough, only 300 mgs, doc wants to double it but I'm scared about long term organ damage, flat emotions, and the fact that they don't seem to know why or how it works and what else it does to our brains). I hope you have a good experience with it. It has made a difference for me, in spite of my complaints. I like that it's an element and very cheap, so no drug companies making big bucks off it.
 
Beijaflor

Beijaflor

Member
Joined
Nov 25, 2009
Messages
15
Location
NYC
I have been on lithium for several years. I have had it increased from time to time, I am now on 1000mg a day. It makes me put on weight when I have it increased. I have to have a blood test twice a year to check my thyroid function, etc. It aggravates my acne. I am taking the Priadel brand of lithium.
Thanks for your feedback!
 
Ruby Tuesday

Ruby Tuesday

Well-known member
Joined
Jun 14, 2009
Messages
136
Hi, I've been on 400mg for about two months now having tried a LOT of the other anti-psch drugs. This one has probably been the best for me so far. I find personally that it controls the high, manic side of the moods really well but, not so much the down moods although, in my case, when I get the downers, they are quite as severe as they have been in the past.

Lithium I feel has made me feel a bit flat I suppose but I am thinking this is probably me just feeling normal. It's been a long time since I felt anywhere near normal lol.

The only quite disturbing thing that I have found is that I have started seeing things????? Just little things like I think I have seen a spider run across the floor etc, and I have thought I have seen figures etc when there is no-one there. Wow now I have written it, it make me sound like a loon!

Anyone else had these experiences? I am due to see my psych doc tomorrow.

:scared:
 
Sally Cinamon

Sally Cinamon

Well-known member
Joined
Nov 30, 2009
Messages
139
Location
Bristol
Hi, Brother/Sister, here's my experince if you'd like to know.
I spent about 3 years on Lithium about 7-10 years ago. It was the drug I left hospital on after a 1 month section & 1 month voluntary incarceration following a massive hypermanic episode (my first). I was deperessed for 6 months afterwards. This I dont atribute specifically to the Lithium because they gave me enough Largactil to knock out an Elephant, consisdered giving me ECT & finally put me on Haliperodol which totally ***ed up my motor nurone system. All I know is after two months in hospital I had been turned into a complete vegetable; I had been brought down so much that I went into a deep depression lasting for six months. It is incidental that I left hospital on Lithium...I digress.
I came out of the depression & continued to take Lithium for about 3 years after. My life was good and effective & I was 'happy", I did however feel that Lithium took the edge off life too much & I felt dampended by it. In my wisdom I decided to decrease, with a view to stopping, which I did.
I was absoulutly fine for a year & then the Mania reared it's ugly/beautifull head again....I finally went on to Sodium Valporate.
In about March this year I again started taking Lithium to my great dissatisfaction. I had no choice as Sodium Valporate which I had been Happy on for about 7 years has been 'struck off the list' by NICE, for women of child bearing age, & my Psycho Doc refuses to prescribe it me anymore :mad:.
I went onto Olanzapine & it spriralled me into a depression, so I stopped taking that & it seemed like the only choice was the (dreaded) Lithium. I continued to be deppressed on Lithium. I eventually started taking Mitrazepepam (an Anti-Depressant) and it was only after 2 increases in dose from 15-30-45mg that I finally snapped out of depression (after 9 long months of hell) & I am finally back to my normal happy self (as I was on Sodium Valporate).
Sorry to waffle, I wanted to tell you my experience on Lithium but I also joined the formum as I have felt the need to get a bit off my chest! I hope it has been a mutually satisfactory exchange :)
The moral of my story is Lithium does has it's place but can be a bit of a downer leaving you never quite able to be fully happy. I am however just perfectly happy with the Mitrazapam to prevent the Lithium low, but I'd much rather just be back on Sodium Valporate!
Big Love
:grouphug:
 
S

suzy

Well-known member
Joined
Jun 26, 2009
Messages
1,064
I was meant to have an appointment with the psychiastrist tomorrow but she is ill and I am having it this Thursday (She had better be ok for then)


I'm bringing up this issue of lithium leaving me flat, I dont get emotions like really excitable about things I shoud be excited about!!! I am getting a bit down at the moment, been on lithium for nearly 2 years now


I just have the feeling she will say I have done so well on lithium it is too risky to change it, but I want to take that risk if it means I wont feel on this level all the time :(
 
K

KevinfromSydney

Member
Joined
Nov 13, 2009
Messages
16
Hi, I've taken Lithium for 20 years, with only a few short breaks. I've only ever had 2 manic episodes, none whilst taking Lithium. So, Lithium has worked really well for me. Only side-affects are: thirst (drinks lots of water), increased acne ( you can get treatments for that). Long term use may lead to decreased kidney and liver functioin. This is what is happening to me now, so I don't know how much longer I can take it. I've always been on a high dose,(1400 mg per day, ,down from 1800mg before). All I can say is that Ive been able to live a relatively 'normal' life, finished school, studied and got a degree and have been married for the last 4 years. I thank God for helping me to take the Lithium which has kept me well for so long.:clap:
 
Top